- This event has passed.
Medications: Drug-Induced Dysphagia, Complications, and Potential Treatments
January 24, 2020 @ 10:00 am - 12:00 pm MST
The therapist can have a tremendous impact in this area of adverse drug reactions, potentially preventing or reducing drug-induced dysphagia and complications from side-effects of medications. Part of our job is to dig through a patient’s medical record to uncover what could potentially be the underlying cause(s) of the symptom of dysphagia (Sheffler, 2014). Dysphagia is not a disease in-and-of-itself; therefore, ittakes a collaborative effort with the medical team to revealwhat is causing the dysphagia. One common cause could be iatrogenic (unintended adverse complications or side-effectsfrom a treatment, such as intubations or medications). Medications may be an overlooked reason for iatrogenic complications such as dysphagia, pneumonia, confusion, and falls.
A medical record review should include the potentialimpact of medications, according to the clinical guidelines set forth by both the American Speech-Language HearingAssociation (per ASHA’s Practice Portal), as well as the clinical guidelines set by the Royal College of Speech and Language Therapists (per RCSLT.org). Our thorough medical record review has a big impact. The Health and Social Care Information Centre in England found that 15% of hospital admissions of people with dementia with dysphagia could be prevented by contributions from a speech-language pathologist. Part of our prevention is identifying at risk patients who are on medications that could be contributing to aspiration and/or choking risks. Ruschena, et al. (2003) noted that the risk for choking in people with schizophrenia is higher due to the combination of the disease itself and the use of antipsychotics. When SLPs are aware of the risksacross a wide variety of diseases and disorders, steps can be taken to maximize patient safety (including trying to make oral intake potentially safer).